Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS North Platte, NE

June 9, 2001Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2001, 11:27 PM CDT for Holt County, Rock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 11:27 PM CDT (04:27 UTC)
Expired
Jun 10, 2001, 12:30 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
2.6
Supercell composite
27.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100428
SVRLBF

NEC089-149-100530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1230 AM CDT

* AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 22 MILES NORTH
  OF EMMET TO 14 MILES NORTHWEST OF ROSE...MOVING SOUTHEAST AT 35    
  MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER ATKINSON AROUND 1135 PM CDT
  OVER ROSE AROUND 1145 PM CDT
  OVER EMMET AROUND 1150 PM CDT
  OVER O'NEILL AROUND MIDNIGHT CDT
  OVER AMELIA AROUND 1210 AM CDT
  OVER INMAN...PAGE AROUND 1215 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS
LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS 
DAMAGING WINDS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4277 9834 4271 9967 4211 9964 4210 9832
$$

SPRINGER


b

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT JUN 9 2001

MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON
SUNDAY.

MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATES SHORT
WAVE MOVING OUT OF THE GREAT BASIN REGION INTO THE CENTRAL ROCKIES.
AT THE SURFACE...LEE TROUGH SITS ACROSS EASTERN WYOMING AND COLORADO
WITH UPPER 50 TO LOWER 60 DEGREE DEWPOINTS POOLING ALONG THE EAST
SIDE OF SYSTEM.  OUTFLOW BOUNDARY FROM MORNING CONVECTION ACROSS SD
HAS PUSHED INTO NORTH CENTRAL NEBRASKA AS WELL.  THIS ALONG WITH
TEMPERATURES AROUND 90 TODAY SHOULD PRODUCE TOTAL TOTALS OF 55 TO 60
AND CAPE VALUES AROUND 3000-4000 J/KG BY EARLY EVENING.  ONLY
INHIBITING FACTOR IS +12 TO +14 DEGREE CELSIUS TEMPERATURES AT 700
MB...HOWEVER CIN VALUES OF -10 TO -25 ALONG WITH UPWARD LIFT NOTED
IN THE 700-500 MB LAYER AND GOOD SURFACE MOISTURE CONVERGENCE SHOULD
BE ENOUGH TO PRODUCE SOME SCATTERED CONVECTION ACROSS THE PANHANDLE
EARLY THIS EVENING.  0-6 KM SHEAR VALUES BELOW 50 KNOTS SHOULD LIMIT
TORNADO POTENTIAL WITH CONVECTION...BUT WILL STILL BE STRONG ENOUGH
FOR A SOME LARGE HAIL PRODUCING CELLS.  WITH SHORT WAVE CONTINUING
TO PRODUCE ENOUGH LIFT TO OVERCOME THE CAP...CONVECTION SHOULD BE
ABLE TO MAINTAIN ITSELF AND SHIFT INTO CENTRAL NEBRASKA BY
MIDNIGHT.  WITH CAP WEAKEST ACROSS NORTH CENTRAL NEBRASKA VERSUS
SOUTHWEST AND PREVIOUS OUTFLOW BOUNDARY REMAINING ACROSS THIS
AREA...EXPECT BEST CHANCE FOR RAIN TO BE NORTH WITH ONLY A SLIGHT
CHANCE IN THE SOUTHWEST.  OUTFLOW FROM PRECIPITATION WILL HELP
REINFORCE A WEAK FRONT ACROSS WYOMING AND PUSH THIS FEATURE INTO
KANSAS BY SATURDAY MORNING.  WILL WORD ZONES FOR WIND SHIFT
OVERNIGHT.

SUNDAY AND SUNDAY NIGHT...SURFACE WINDS WILL GRADUALLY VEER BACK TO
THE SOUTHEAST BEHIND FRONT BY LATE AFTERNOON.  TEMPERATURES SHOULD
COOL SLIGHTLY ACROSS NORTHERN HALF OF CWA BEHIND FRONT...BUT WITH
RETURN FLOW SETTING UP BY AFTERNOON...EXPECT TEMPERATURES CLOSE TO
TODAY ACROSS THE SOUTH.  LEE TROUGH WILL MOVE LITTLE INTO SUNDAY
WITH DECENT MOISTURE CONVERGENCE NOTED ACROSS EASTERN WYOMING AND
THE NEBRASKA PANHANDLE.  TEMPERATURES ALOFT WILL REMAIN SIMILAR
WHICH WILL CAP MOST OF CWA BUT WITH WAVE EVIDENT BY ETA AND 700-500
MB LAPSE RATES OF 8 TO 9 DEGREES C/KM...WIDELY SCATTERED CONVECTION
APPEARS POSSIBLE ACROSS THE PANHANDLE BY EARLY EVENING.
OTHERWISE...EXPECT MOSTLY CLEAR SKIES WITH OVERNIGHT TEMPERATURES
NEAR MAV GUIDANCE VALUES FOR LOWS.

MONDAY AND MONDAY NIGHT...ALL MODELS AGREE ON SHIFTING RIDGE AXIS
INTO THE MISSISSIPPI RIVER VALLEY ON MONDAY.  THIS WILL PUSH A FRONT
ACROSS AREA AND STALL NEAR THE KANSAS AND NEBRASKA BORDER MONDAY
AFTERNOON.  THE ETA IS A LITTLE QUICKER AT PUSHING FRONT THROUGH
AREA THAN THE AVN BUT BOTH AGREE ON A FRONTAL PASSAGE BY EARLY
AFTERNOON.  WINDS SHOULD BE NORTH BEHIND FRONT DURING THE MORNING
BUT LOOK TO VEER TO THE SOUTHEAST BY AFTERNOON.  THIS WILL SET UP
STRONG MOISTURE CONVERGENCE IN THE PANHANDLE WITH PLENTY OF
INSTABILITY TO WORK WITH ALONG WITH GOOD UPWARD LIFT SHOWN IN THE
700-500 MB LAYER.  WITH 0-6 KM WIND SHEAR IN EXCESS OF 50
KNOTS...STRONG CONVECTION IN THE FORM OF AN MCS LOOKS POSSIBLE LATE
SUNDAY INTO SUNDAY NIGHT.  WILL WORD ZONES FOR BEST PRECIPITATION
CHANCES IN THE WEST SUNDAY...BUT WILL GIVE ALL AREAS DECENT CHANCE
FOR RAIN MONDAY NIGHT.  TEMPERATURES CLOSE TO MAV GUIDANCE VALUES
LOOK GOOD FOR SUNDAY AND SUNDAY NIGHT.

IN THE EXTENDED...LATEST MODEL RUNS CONTINUE TO SHOW UPPER TROUGH
PASSAGE ACROSS FORECAST AREA WEDNESDAY INTO EARLY THURSDAY.  THIS
WILL KICK A FRONT THROUGH REGION SOME TIME TUESDAY OR EARLY
WEDNESDAY.  THE MRF IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE
ECMWF.  AS A RESULT THE MRF DOES NOT PUSH FRONT THROUGH AREA UNTIL
WEDNESDAY MORNING WHEN COMPARED TO TUESDAY AFTERNOON BY THE ECMWF.
A QUICK GLANCE AT THE MRF ENSEMBLE SPREADS DOES INDICATE SOME
CONSIDERABLE DISAGREEMENT ON THE DEPTH AND RESULTING SPEED OF UPPER
TROUGH WITH THE ENSEMBLE MEAN LOOKING SIMILAR TO THE THE ECMWF.
WILL FAVOR ECMWF FOR THE EXTENDED FORECAST.  AFTER A COUPLE DAYS OF
PRECIP...AREA LOOKS TO DRY OUT FOR THE END OF THE WEEK AS UPPER
RIDGE BUILDS INTO REGION.  WILL SHOW GRADUALLY WARMING TREND IN
FORECAST TOWARD END OF WEEK.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Jun 9, 8:15 PM CDT, 3 hours 12 minutes before
NEZ004-100130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT SAT JUN 9 2001

SEVERE THUNDERSTORMS WATCH NUMBER 386 HAS BEEN CLEARED FOR SHERIDAN
COUNTY IN THE NORTHEAST NEBRASKA PANHANDLE.

AT 715 PM MDT...THE STRONGEST STORMS HAD MOVED OUT OF SHERIDAN
COUNTY. OTHER SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE
AREA...BUT SEVERE WEATHER IS UNLIKELY WITH THEM.

SPRINGER
Local storm report, Jun 9, 9:30 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
930 PM CDT SAT JUN 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    5 NE WHITMAN              NE   1.00 INCH HAIL
06/09/01   GRANT                          REPORTED BY SPOTTERS
0830 PM    5 S WHITMAN               NE   1.00 INCH HAIL
06/09/01   GRANT                          REPORTED BY SPOTTERS
MP
Local storm report, Jun 9, 9:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
953 PM CDT SAT JUN 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    VALENTINE                 NE   .75 INCH HAIL
06/09/01   CHERRY                         REPORTED BY LAW ENFORCEMENT
MP
Local storm report, Jun 9, 10:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1015 PM CDT SAT JUN 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....:

1005 PM    3 SE VALENTINE            NE   .75 INCH HAIL
06/09/01   CHERRY                         REPORTED BY SPOTTERS
MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:22 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker, Thomas53 min
Jun 9, 9:13 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 9, 9:58 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha62 min
Jun 9, 10:06 PM CDTTornado WarningLBFMcPherson24 min
Jun 9, 10:35 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock55 min
Jun 9, 11:02 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha58 min
Jun 10, 1:04 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.